My god. This entire thread has overwhelmed me. It's like reading my life story for the past 6 years.
I too took Topamax as a migraine preventative in November of 2005. It was prescribed by my new family doctor (not a neurologist) and he just got out of medical school. I wanted to use a preventative rather than pain killers so he checked his Palm Pilot (LOL!) and said, "Oh this one is supposed to be good." That moment changed my life forever. I started Topamax at 25mg day for 7 days then upped it to 50mg for only 2 days. The effects were catastrophic. Here we go.
Memory loss and very
poor concentration (to this day I still ask myself, "What am I doing? What am I doing?")
Twitches in my right arm and fingers.
Tingling in my hands and feet
I couldn't feel the bubbles in soda pop at all. It was like drinking sugar water.
Aphasia (I could think certain words but I couldn't speak them.) Choosing an alternative word got me around that problem.
"Staring spells" (I could not move nor speak yet I was conscious.)
A doctor at the emergency room advised me to get off the drug immediately, and since I had only been taking it for 9 days there shouldn't be any withdrawal effects. Wrong.
The doctor thought I might have been having partial seizures so he put me on Carbamazepine. No help there. So since there was no known medical reason for the strange problems I was having you can guess what happened next. I was automatically labelled a psychiatric patient and that it was all in my mind. During the next year I saw a few psychiatrists who had varying opinions...one of which did acknowledge I was having some sort of odd seizures. I was prescribed Prozac and Effexor. One of the worst mistakes they made. Apparently SSRIs and SNRIs (antidepressants) will make seizures worse. The Prozac just made them more frequent for about
a month. The Effexor made them violent, similar to grand mal seizures, and those results were permanent. Unfortunately I'm still conscious during these episodes so it's unpleasant top say the least.
a year later I saw another psychiatrist/psychopharmachologist/research scientist and with 5 minutes he diagnosed the problem: atypical seizure disorder cause by hypersensitivity to Topamax. He prescribed Lamictal, which had some very scary side effects, but I felt I had nothing to lose. Combined with 3mg/day of clonazepam, and after hitting 125mg/day of Lamictal, everything began to change. By the time I hit 250mg a day I was almost fine again. I was still having seizures from the strangest of triggers (flashing lights, "black" lights, certain sounds, colours,...) but life was so much better. After trying a few more meds to "top it off' and control them altogether I tried Keppra. Huge mistake. It made them so much worse that my meds we almost useless. Plus I had such a hypersensitivity to Lamictal (rashes and hives) that I couldn't increase my dose.
A year later my new family doctor decided to cut my Clonazepam as it isn't believed to be good to use it for such a long time. Oddly enough, cutting it by 1mg had very positive results. It seems now too much was bad and too little was bad. I have to take exactly 2mg/day. Next we tried combining it with Lyrica as I was more prone to having seizures in the evening. So long as I didn't take them at the same time it worked quite well. When used simultaneously it caused massive anxiety. Funny enough I am also hypersensitive to Lyrica. More than a 50mg dose will cause chronic constipation so it stays at 50.
And finally I found out that if I took ANY other type of "benzo" (like Valium and clonazepam - including a different make of clonazepam like a generic) it causes my usual brand to become less effective...permanently. It's happened three times now. So here I am again - reasonably functional during the day as long as I avoid the triggers -and more prone to seizures in the evening until bedtime. It's of further interest top know that using medicinal marijuana reduces my seizures to practically nil. The bad news is I don't have a license. The good news is some doctors in the UK have isolated several compounds in the plant that act as anti-consultants but do not make you high. So I just have to wait...oh...maybe 5 years before it becomes available.
So to anyone else out there who has experienced this type of reaction from Topamax and hit the same brick walls from the medical community as I did (i.e. "it's impossible" or 'you have a psychiatric disorder") do NOT let them convince you it's all in your head and take heart there ARE ways of controlling the damage done. For me it's a combination of Lamictal and Clonazepam (with a little Lyrica in the evening).
Post Edited (Hammond Man) : 4/16/2012 12:48:48 PM (GMT-6)